Centre de diffusion de revues académiques mathématiques

 
 
 
 

Journées équations aux dérivées partielles

Table des matières de ce volume | Article précédent | Article suivant
Blake Barker; Mathew A. Johnson; Pascal Noble; L.Miguel Rodrigues; Kevin Zumbrun
Whitham averaged equations and modulational stability of periodic traveling waves of a hyperbolic-parabolic balance law
Journées équations aux dérivées partielles (2010), Exp. No. 3, 24 p., doi: 10.5802/jedp.60
Article PDF
Class. Math.: 35B35
Mots clés: Periodic traveling waves; St. Venant equations; Spectral stability; Nonlinear stability.

Résumé - Abstract

In this note, we report on recent findings concerning the spectral and nonlinear stability of periodic traveling wave solutions of hyperbolic-parabolic systems of balance laws, as applied to the St. Venant equations of shallow water flow down an incline. We begin by introducing a natural set of spectral stability assumptions, motivated by considerations from the Whitham averaged equations, and outline the recent proof yielding nonlinear stability under these conditions. We then turn to an analytical and numerical investigation of the verification of these spectral stability assumptions. While spectral instability is shown analytically to hold in both the Hopf and homoclinic limits, our numerical studies indicates spectrally stable periodic solutions of intermediate period. A mechanism for this moderate-amplitude stabilization is proposed in terms of numerically observed “metastability" of the the limiting homoclinic orbits.

Bibliographie

[BM] N.J. Balmforth and S. Mandre, Dynamics of roll waves, J. Fluid Mech. 514 (2004), 1–33.  MR 2259999 |  Zbl 1067.76009
[BJNRZ] B. Barker, M. Johnson, P. Noble, M. Rodrigues, and K. Zumbrun, Spectral stability of periodic viscous roll waves, in preparation.
[BJRZ] B. Baker, M. Johnson, M. Rodrigues, and K. Zumbrun, Metastability of Solitary Roll Wave Solutions of the St. Venant Equations with Viscosity, preprint (2010). arXiv
[CuD] C. Curtis and B. Deconick, On the convergence of Hill’s method, Mathematics of computation 79 (2010), 169–187.  MR 2552222 |  Zbl pre05776217
[CDKK] J. D. Carter, B. Deconick, F. Kiyak, and J. Nathan Kutz, SpectrUW: a laboratory for the numerical exploration of spectra of linear operators, Mathematics and Computers in Simulation 74 (2007), 370–379.  MR 2323328 |  Zbl 1113.65058
[DK] Bernard Deconinck and J. Nathan Kutz, Computing spectra of linear operators using Hill’s method. J. Comp. Physics 219 (2006), 296-321.  MR 2273379 |  Zbl 1105.65119
[G] R. Gardner, On the structure of the spectra of periodic traveling waves, J. Math. Pures Appl. 72 (1993), 415-439.  MR 1239098 |  Zbl 0831.35077
[He] D. Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, Springer–Verlag, Berlin (1981).  MR 610244 |  Zbl 0456.35001
[HC] S.-H. Hwang and H.-C. Chang, Turbulent and inertial roll waves in inclined film flow, Phys. Fluids 30 (1987), no. 5, 1259–1268.  MR 890282 |  Zbl 0641.76055
[JZ1] M. Johnson and K. Zumbrun, Rigorous Justification of the Whitham Modulation Equations for the Generalized Korteweg-de Vries Equation, Studies in Applied Mathematics, 125 no. 1 (2010), 69-89.  MR 2676781 |  Zbl 1196.35184
[JZ4] M. Johnson and K. Zumbrun, Nonlinear stability and asymptotic behavior of periodic traveling waves of multidimensional viscous conservation laws in dimensions one and two, preprint (2009).
[JZ2] M. Johnson and K. Zumbrun, Nonlinear stability of periodic traveling waves of viscous conservation laws in the generic case, J. Diff. Eq. 249 no. 5 (2010), 1213-1240.  MR 2652171 |  Zbl pre05759059
[JZ3] M. Johnson and K. Zumbrun, Nonlinear stability of spatially-periodic traveling-wave solutions of systems of reaction diffusion equations, preprint (2010).  MR 2652171
[JZN] M. Johnson, K. Zumbrun, and P. Noble, Nonlinear stability of viscous roll waves, preprint (2010). arXiv |  MR 2652171
[K] T. Kato, Perturbation theory for linear operators, Springer–Verlag, Berlin Heidelberg (1985).  Zbl 0435.47001
[N1] P. Noble, On the spectral stability of roll waves, Indiana Univ. Math. J. 55 (2006), 795–848.  MR 2225453 |  Zbl pre05034343
[N2] P. Noble, Linear stability of viscous roll waves, Comm. Partial Differential Equations 32 no. 10-12 (2007), 1681–1713.  MR 2372484 |  Zbl 1134.35015
[NR] P. Noble and L. M. Rodrigues, Whitham’s equations for modulated roll-waves in shallow flows, preprint (2010). arXiv
[OZ1] M. Oh and K. Zumbrun, Stability of periodic solutions of viscous conservation laws with viscosity- 1. Analysis of the Evans function, Arch. Ration. Mech. Anal. 166 no. 2 (2003), 99–166.  MR 1957127 |  Zbl 1074.35006
[OZ2] M. Oh and K. Zumbrun, Stability of periodic solutions of viscous conservation laws with viscosity- Pointwise bounds on the Green function, Arch. Ration. Mech. Anal. 166 no. 2 (2003), 167–196.  MR 1957128 |  Zbl 1031.35022
[OZ3] M. Oh, and K. Zumbrun, Low-frequency stability analysis of periodic traveling-wave solutions of viscous conservation laws in several dimensions, Journal for Analysis and its Applications, 25 (2006), 1–21.  MR 2215999 |  Zbl 1099.35014
[OZ4] M. Oh, and K. Zumbrun, Stability and asymptotic behavior of traveling-wave solutions of viscous conservation laws in several dimensions,Arch. Ration. Mech. Anal., 196 no. 1 (2010), 1–20. Erratum: Arch. Ration. Mech. Anal., 196 no. 1 (2010), 21–23.  MR 2601068 |  Zbl 1197.35075
[Pa] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York-Berlin, (1983) viii+279 pp. ISBN: 0-387-90845-5.  MR 710486 |  Zbl 0516.47023
[PSU] R. Pego, H. Schneider, and H. Uecker, Long-time persistence of Korteweg-de Vries solitons as transient dynamics in a model of inclined film flow, Proc. Royal Soc. Edinburg 137A (2007) 133–146.  MR 2359776 |  Zbl 1174.35102
[S1] G. Schneider, Nonlinear diffusive stability of spatially periodic solutions– abstract theorem and higher space dimensions, Proceedings of the International Conference on Asymptotics in Nonlinear Diffusive Systems (Sendai, 1997), 159–167, Tohoku Math. Publ., 8, Tohoku Univ., Sendai, 1998.  MR 1617491 |  Zbl 0907.35015
[S2] G. Schneider, Diffusive stability of spatial periodic solutions of the Swift-Hohenberg equation, (English. English summary) Comm. Math. Phys. 178 no. 3 (1996), 679–702. Article |  MR 1395210 |  Zbl 0861.35107
[S3] G. Schneider, Nonlinear stability of Taylor vortices in infinite cylinders, Arch. Rat. Mech. Anal. 144 no. 2 (1998), 121–200.  MR 1657387 |  Zbl 0916.76022
[Se1] D. Serre, Spectral stability of periodic solutions of viscous conservation laws: Large wavelength analysis, Comm. Partial Differential Equations 30 no. 1-3 (2005), 259–282.  MR 2131054 |  Zbl 1131.35046
[W] G. B. Whitham, Linear and Nonlinear Waves, Pure and Applied Mathematics (New York), John Wiley & Sons Inc., New York, 1999. Reprint of the 1974 original, A Wiley-Interscience Publication.  MR 1699025 |  Zbl 0373.76001
Copyright Cellule MathDoc 2018 | Crédit | Plan du site